Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 114, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2001, 2:07 AM CDT for Cloud County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 5, 2001, 2:07 AM CDT (07:07 UTC)
- Expired
- Jun 5, 2001, 3:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 07:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:45 AM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1610 J/kg
- Mixed-layer CIN
- -217 J/kg
- Mixed-layer LCL
- 530 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 436 m²/s²
- 0-3 km storm-relative helicity
- 567 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 22.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 050707
SVRTOP
KSC029-050800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
207 AM CDT TUE JUN 5 2001
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLOUD COUNTY IN NORTH CENTRAL KANSAS
* UNTIL 300 AM CDT
* AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 14 MILES SOUTHWEST OF JAMESTOWN...OR ABOUT 23
MILES WEST OF CONCORDIA...MOVING EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED...
GLASCO
JAMESTOWN
CONCORDIA
AURORA
CLYDE
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3956 9809 3932 9803 3935 9738 3964 9738
3964 9789What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:46 PM CDT, 11 hours 21 minutes earlier.
Area forecast discussion, Jun 4, 2:46 PM CDT, 11 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
246 PM CDT MON JUN 4 2001
MAIN FORECAST CONCERN IS THE SEVERE WEATHER AND FLASH FLOODING
THREAT TONIGHT.
VISIBLE SATELLITE IMAGERY SHOWS WARM FRONT LIFTING STEADILY NORTH
ACROSS SOUTHERN KANSAS. AS OF 1932Z...FRONT WAS LOCATED FROM SALINA
TO EMPORIA TO GARNETT. 19Z MSAS DATA SHOWED A STRONG AREA OF
MOISTURE CONVERGENCE FROM SALINA TO MEDICINE LODGE...WITH LIFTED
INDICES FROM -6 TO -8. HODOGRAPHS FROM THE HILLSBORO PROFILER AND
FROM THE KTWX AND KICT WSR-88DS SHOWED HELICITIES AROUND 150 M2/S2
IN THE FIRST KM. FORECAST SOUNDINGS SUGGEST LFC HEIGHTS TO BE
RATHER LOW AS WELL. ALL THIS SUGGESTS A GOOD POTENTIAL FOR
SUPERCELLS LATER THIS AFTERNOON ACROSS EAST CENTRAL KANSAS. WOULD
EXPECT STORMS TO FIRE AFTER 21Z FROM SALINA TO MEDICINE LODGE AND
MOVE EAST NORTHEAST AT 30 MPH. WITH FAIRLY HIGH 0-1KM HELICITIES
AND LOW LFC HEIGHT...SOME POTENTIAL FOR TORNADIC STORMS THIS EVENING
SOUTH OF INTERSTATE 70.
FOCUS LATER THIS EVENING SHIFTS FROM SEVERE WEATHER TO FLASH
FLOODING AS LOW LEVEL JET IMPINGES ON THE WARM FRONT. WOULD EXPECT
AN MCS TO DEVELOP ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA AFTER
DARK. HPC ZEROS IN ON AREAS NORTH OF INTERSTATE 70...GIVING 12 HOUR
QPFS OF OVER 2 INCHES. FLASH FLOOD INDICES ARE PRETTY LOW ACROSS
THE AREA. WILL OPT FOR A FLASH FLOOD WATCH FOR AREAS ALONG AND
NORTH OF INTERSTATE 70 OVERNIGHT.
MCS WILL LIKELY SHOVE WARM FRONT BACK TO THE SOUTH LATE TONIGHT.
ETA FORECASTS FRONT TO DRIFT SOUTH ACROSS THE AREA ON TUESDAY. ETA
STILL HAS PLENTY OF INSTABILITY AROUND...SO WILL CARRY CHANCE POPS
IN ALL ZONES. WILL TRY TO DRY OUT NORTH CENTRAL KANSAS TUESDAY
NIGHT WILL CARRY CHANCE POPS ELSEWHERE.
TEMPERATURES WILL BE TRICKY ON TUESDAY WITH CONVECTIVE DEBRIS AND
POSITION OF FRONT IN DOUBT. WILL GO SOMEWHERE BETWEEN COOL AVN
GUIDANCE AND WARMER NGM aMOS.
WEDNESDAY LOOKS DRY AND MILD AS FRONT FINALLY EXITS THE AREA.
.TOP...FLASH FLOOD WATCH TONIGHT FOR NORTH CENTRAL AND NORTHEAST
GENERALLY ALONG AND NORTH OF INTERSTATE 70.
58In the hours before
Special weather statement, Jun 4, 11:23 PM CDT, 2 hours 44 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-050500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1123 PM CDT MON JUN 4 2001 ...TORNADO WATCH NUMBER 366 HAS BEEN CANCELLED... THE TORNADO WATCH ISSUED EARLIER FOR ALL OF NORTH CENTRAL... NORTHEAST AND EAST CENTRAL KANSAS HAS BEEN CANCELLED. THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP THROUGH THE NIGHT ACROSS THE AREA... WITH LOCALLY HEAVY RAINFALL AND HAIL THE MAIN THfREAT.
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.